South Dakota, 2005

Hail in South Dakota, May 7, 2005

May 7, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 1:39 PM CST, 8 hours 6 minutes earlier.

Area forecast discussion, May 7, 1:39 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT SAT MAY 7 2005

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES WITH VIRTUALLY NO PERIOD OVER THE
NEXT 7 DAYS GUARANTEED TO BE DRY. THE BEST SHOT AT A DRY PERIOD WILL
BE MONDAY EVENING THROUGH TUESDAY EVENING. OTHERWISE...POPS EVERY
PERIOD. OVERALL...PRETTY MUCH A 100 PERCENT CHANCE THAT EVERYONE IS
GOING TO SEE MODERATE TO HEAVY RAIN SOMETIME BETWEEN NOW AND FRIDAY.
RIGHT NOW...LOOKS LIKE BEST CHANCE FOR HEAVY RAINFALL WILL BE SUNDAY
NIGHT AND THEN TUESDAY NIGHT INTO THURSDAY.

IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH MAINLY WEST OF THE
JAMES RIVER THROUGH 700 PM CDT. NICE WAVE MOVING NORTH INTO WESTERN
NEBRASKA AT THIS TIME WITH COLD FRONT PUSHING EAST OUT OF THE
PANHANDLE OF TEXAS. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE
ACROSS THIS AREA WITH MAIN STORM MOTION NORTH. STRONGER STORMS WILL
TRACK A LITTLE MORE NORTHEASTERLY AND WILL LIKELY NEED TO GET A FEW
STORMS LIKE THIS TO GET INTO CENTRAL SD AS SFC FRONT PRETTY FAR
WEST. THE REMAINDER OF THE CWA SHOULD REMAIN MAINLY DRY THIS
EVENING...BUT THE CHANCE FOR THUNDERSTORMS WILL SPREAD EAST
TONIGHT...AND LOW LEVEL THETA E ADVECTION INCREASES QUITE A BIT
AFTER 06Z...SO HAVE PUT SOME SCATTERED THUNDERSTORMS INTO THE
EASTERN CWA TONIGHT INTO TOMORROW MORNING.

TOMORROW ALSO INTERESTING AS SFC COLD FRONT MOVES INTO THE WESTERN
CWA...AND POTENTIAL FOR A PRE FRONTAL TROUGH OVER NORTHWEST IOWA.
INCREASE POPS DURING THE AFTERNOON OVER THE WEST ALONG COLD FRONT
AND OVER NORTHWEST IA NEAR POTENTIAL PREFRONTAL TROUGH. SEVERE
WEATHER A DEFINITE THREAT...AS INSTABILITY AND SHEAR BOTH MODERATE
SO WILL HAVE TO WATCH OUT FOR THIS.

OUTSIDE OF MONDAY MORNING...SHOULD REMAIN MOSTLY DRY FROM MONDAY
THROUGH TUESDAY EVENING.

FOR WEDNESDAY THROUGH SATURDAY...STILL LOOKING VERY UNSETTLED AND
POTENTIALLY VERY WET. MODELS FAIRLY CONSISTENT...AS CONSISTENT AS
ONE CAN EXPECT AT THIS POINT IN TIME ANYWAY...WITH STRONG LOW TO MID
LEVEL BAROCLINICITY HANGING OUT NEAR THE CWA DURING THIS ENTIRE
TIME. STILL LOOKING LIKE HEAVY RAIN THE MAJOR THREAT DURING THIS
TIME FRAME...ALTHOUGH SEVERE STORMS...ESPECIALLY SOUTH OF INTERSTATE
90...CANNOT BE RULED OUT AS SFC FRONT SHOULD BE FAIRLY CLOSE TO THE
AREA. WILL HAVE A FAIRLY STOUT GRADIENT FROM NORTH TO SOUTH ON
WEDNESDAY WITH POTENTIAL TO EASILY WARM INTO THE 80S IF FRONT PUSHES
NORTH OF ANY LOCATIONS. AREAS NORTH SHOULD SEE ABUNDANT CLOUD COVER
AND POSSIBLY PRECIP SO WILL STAY AT OR BELOW GUIDANCE. RIGHT
NOW...CONTINUES TO LOOK LIKE BEST CHANCE FOR WIDESPREAD RAINFALL
WILL BE TUESDAY NIGHT THROUGH THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 7, 3:30 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT MAY 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
430 PM CDT SAT MAY 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON WEST
OF THE JAMES RIVER...AND ALONG HIGHWAY 14. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH THERE IS A
POTENTIAL FOR AN ISOLATED TORNADO THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF INTERSTATE 29 SUNDAY
AFTERNOON AND SPREAD EAST DURING THE NIGHT. THESE STORMS COULD BE
SEVERE.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON WEDNESDAY BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO
STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY WEST OF THE JAMES RIVER AFTER
500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, May 7, 8:05 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     10 S ARTESIAN           43.86N 97.92W
05/07/2005  60 MPH           SANBORN            SD   TRAINED SPOTTER

&&

BT
Local storm report, May 7, 8:16 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     7 N IROQUOIS            44.47N 97.85W
05/07/2005  75 MPH           KINGSBURY          SD   TRAINED SPOTTER

0855 PM     TSTM WND GST     2 E FREEMAN             43.35N 97.39W
05/07/2005  65 MPH           TURNER             SD   TRAINED SPOTTER

&&

BT
Local storm report, May 7, 8:27 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     CANOVA                  43.88N 97.50W
05/07/2005  60 MPH           MINER              SD   TRAINED SPOTTER

            TREE BRANCHES DOWN

&&

BT
Special weather statement, May 7, 8:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 PM CDT SAT MAY 7 2005

SDZ039-053-054-059>061-065-068-069-080400-
BON HOMME-DAVISON-HANSON-HUTCHINSON-KINGSBURY-MCCOOK-MINER-SANBORN-
YANKTON-
954 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 228 IS CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 228 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTHEAST SOUTH DAKOTA. KINGSBURY...
SANBORN...MINER...DAVISON...HANSON...MCCOOK...HUTCHINSON...BON HOMME
AND YANKTON.

THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THE AREA.

IAZ001-012-MNZ071-097-098-SDZ040-055-056-062-066-067-080700-
BROOKINGS-LAKE-LINCOLN-LINCOLN MN-LYON IA-MINNEHAHA-MOODY-
PIPESTONE MN-ROCK MN-SIOUX IA-TURNER-
954 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 228 REMAINS IN EFFECT UNTIL 200 AM
CDT FOR THE FOLLOWING COUNTIES.

IN SOUTH DAKOTA...BROOKINGS...LAKE...MOODY...MINNEHAHA...TURNER AND
LINCOLN.
IN MINNESOTA...LINCOLN...PIPESTONE AND ROCK.
IN IOWA...LYON AND SIOUX.

 JH
Local storm report, May 7, 9:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     HURON                   44.36N 98.22W
05/07/2005  73 MPH           BEADLE             SD   TRAINED SPOTTER

            WIND GUST MEASURED BY SCHOOLNET. SPOTTER REPORTED MEDIUM
            SIZE TREE LIMBS AND SECTIONS OF WOODEN PRIVACY FENCES
            BLOWN DOWN.

&&

BT
Local storm report, May 7, 9:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     GREGORY                 43.23N 99.43W
05/07/2005  62 MPH           GREGORY            SD   LAW ENFORCEMENT

            TREES DOWN ABOUT 1/4 MILE SOUTH OF TOWN.

0645 PM     TSTM WND GST     5 E KIMBALL             43.75N 98.86W
05/07/2005  65 MPH           BRULE              SD   TRAINED SPOTTER

0650 PM     HAIL             4 W SPIRIT LAKE         43.42N 95.19W
05/07/2005  0.88 INCH        DICKINSON          IA   BROADCAST MEDIA

0654 PM     TSTM WND GST     ARMOUR                  43.32N 98.34W
05/07/2005  0 MPH            DOUGLAS            SD   LAW ENFORCEMENT

            PARTS OF ROOF BLOWN OFF GRAIN ELEVATOR. ALSO SOME TREES
            DOWN IN CORSICA. WIND SPEED UNKNOWN.

0704 PM     HAIL             WAGNER                  43.08N 98.30W
05/07/2005  0.75 INCH        CHARLES MIX        SD   LAW ENFORCEMENT

            HAIL GETTING LARGER AT TIME REPORT WAS RECEIVED.

0722 PM     TSTM WND GST     MITCHELL                43.73N 98.03W
05/07/2005  0 MPH            DAVISON            SD   PUBLIC

            POWER LINES DOWN AND TREES BROKEN OFF IN MITCHELL. REPORT
            RELAYED TO NWS VIA LAW ENFORCEMENT. WIND SPEED UNKNOWN.

0735 PM     TSTM WND GST     HURON                   44.36N 98.22W
05/07/2005  73 MPH           BEADLE             SD   TRAINED SPOTTER

            WIND GUST MEASURED BY SCHOOLNET. SPOTTER REPORTED MEDIUM
            SIZE TREE LIMBS AND SECTIONS OF WOODEN PRIVACY FENCES
            BLOWN DOWN.

0735 PM     TSTM WND GST     10 S ARTESIAN           43.86N 97.92W
05/07/2005  60 MPH           SANBORN            SD   TRAINED SPOTTER

0740 PM     HAIL             ARLINGTON               44.36N 97.13W
05/07/2005  0.88 INCH        KINGSBURY          SD   TRAINED SPOTTER

0745 PM     HAIL             10 N ALEXANDRIA         43.80N 97.78W
05/07/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

0800 PM     TSTM WND GST     CANOVA                  43.88N 97.50W
05/07/2005  60 MPH           MINER              SD   TRAINED SPOTTER

            TREE BRANCHES DOWN

0800 PM     TSTM WND GST     4 W OLDHAM              44.23N 97.39W
05/07/2005  60 MPH           KINGSBURY          SD   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN

0800 PM     TSTM WND GST     WINFRED                 44.00N 97.36W
05/07/2005  60 MPH           LAKE               SD   TRAINED SPOTTER

            FIVE INCH TREE BRANCHES DOWN

0810 PM     TSTM WND GST     7 N IROQUOIS            44.47N 97.85W
05/07/2005  75 MPH           KINGSBURY          SD   TRAINED SPOTTER

0815 PM     TSTM WND GST     12 WSW BROOKINGS        44.24N 97.01W
05/07/2005  60 MPH           BROOKINGS          SD   TRAINED SPOTTER

            60-70 MPH WIND GUST

0855 PM     TSTM WND GST     2 E FREEMAN             43.35N 97.39W
05/07/2005  65 MPH           TURNER             SD   TRAINED SPOTTER

&&

JHACKER

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 7, 9:45 PM CST
Where
Clay County, Vermillion
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -96.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453180.